Tennessee, 2021

Winter Weather in Tennessee, February 11, 2021

February 11, 2021 · NWS OHX · 1 event in 1 county or zone

Freezing rain affect extreme northwest Middle Tennessee during the morning hours of February 11. 2 inches of ice accumulation was reported in northern Stewart County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Freezing rain affect extreme northwest Middle Tennessee during the morning hours of February 11. Up to 0.2 inches of ice accumulation was reported in northern Stewart County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 11, 5:35 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Feb 11, 5:35 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
535 AM CST Thu Feb 11 2021

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Several rounds of winter wx will occur during this forecast
period from today through the middle of next week. Arctic air will
continue to extend southward into Tennessee as a series of
disturbances rotate around the large scale upper level trough.
Each of these weather systems has the potential to cause
localized travel problems, but significant and widespread impacts
are possible as well, especially early next week. Please pay close
attention to updated forecasts through the next week if you have
travel plans.

Early this morning, temperatures had dropped to freezing in our
northwest counties, generally west of I-65 and north of I-40. So
far we are not hearing of any icy roads or other significant ice
problems. We have heard reports of ice on elevated surfaces
across western KY/TN, so we can expect to hear some minor glaze
reports from our northwest counties as people start their day.
Through the next several hours, the freezing line will gradually
ooze southeastward as precipitation continues to expand across the
Mid State. By 10 AM CST, the freezing line is expected to run
from Hohenwald, up to Nashville, over to Hartsville, Livingston
and Jamestown. Looking at these temp trends and expected
precipitation, it appears the heaviest ice buildup during the mid
morning hours will be in areas around Waverly and Dickson, perhaps
about one quarter inch in some spots. We don't plan to change the
Ice Storm Warning area at this time, since it appears any quarter
inch plus amounts will be rather localized. The only change we
are making to headlines is expanding the advisory into Overton and
Fentress Counties where some light ice amounts will be possible
today, especially later in the afternoon. Overall, looks like some
localized travel problems in the headline areas, perhaps some
local tree and power line issues in the northwest, but no major or
widespread damage. Generally, conditions should improve in the
afternoon as temps hover or rise slightly, and precipitation
tapers off from west to east. For areas with above freezing temps
today, expect on and off rain showers through the day, tapering
off in the late afternoon.

Some travel impacts may linger or develop tonight area wide with
the possibility for light freezing drizzle and maybe a few areas
of freezing fog. Friday looks dry, but clouds will remain overhead
and temps will be chilly.

The next system will come in Friday night and Saturday morning.
Moisture will spread in from the southeast as shallow arctic air
continues to push in from the northwest. This will give us
another potential ice setup with light freezing rain possible
Friday night into Saturday morning. The main impact area will be
west of the Plateau as warmer, above-freezing temps are indicated
at the higher elevations.

Another significant weather system is expected to start Sunday
night and continue through Monday night. This one could feature an
array of winter wx types including freezing rain, sleet, and
measurable snowfall across the entire Mid State. Details are
unclear at this time, but models are in agreement that this will
be an active wintry system.

Then, we will be looking at yet another storm system late
Wednesday and Thursday that shows rain changing over to some snow.

Buckle up! It's going to be a bumpy and cold ride!

&&

.AVIATION...
12Z TAF DISCUSSION.

Chances for rain and freezing rain will continue today, with low
MVFR and IFR/LIFR cigs/vis. Northerly winds around 10 to 15 knots
can be expected through most of the TAF period. Chances for precip
will end from west to east starting around 18Z at KCKV, 20Z at
KBNA/KMQY, and after 00Z for KCSV. Some fog will be possible at
all terminals overnight, but especially KCSV.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST this evening for Cheatham-
Clay-Davidson-Dickson-Fentress-Hickman-Humphreys-Jackson-Macon-
Overton-Perry-Pickett-Smith-Sumner-Trousdale-Williamson-Wilson.

Ice Storm Warning until 6 PM CST this evening for Houston-
Montgomery-Robertson-Stewart.

&&

DISCUSSION......13
AVIATION........Barnwell
Hazardous weather outlook, Feb 11, 5:39 AM CST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
539 AM CST Thu Feb 11 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-121145-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
539 AM CST Thu Feb 11 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

An Ice Storm Warning remains in effect until 6 pm today for far
northwest Middle Tennessee for ice accumulations of a quarter inch up
to a half inch possible. Hazardous travel, power outages, and tree
damage will be possible.

A Winter Weather Advisory remains in effect until 6 pm today for
portions of Middle Tennessee for ice accumulations of a few
hundredths of an inch up to a quarter inch. Bridges, overpasses, and
secondary roads may become slick, and isolated power outages and tree
damage will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Chances for freezing rain will return late Friday night into Saturday
morning, mainly for areas west of the Cumberland Plateau.

Another round of wintry mix will be possible Monday through early
Tuesday. Snow accumulations will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

06

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Stewart

When
February 11, 8:00 AM CST to 12:00 PM CST
Where
Stewart forecast zone
Reported by
Emergency Manager
Coordinates
36.501, -87.838 (the zone’s center; the record gives no point)

Stewart County Emergency Management reported up to 0.2 inches of ice accumulation across northern portions of the county. Secondary roads, bridges and overpasses were reportedly ice covered.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944719.